Wyoming, 2018

Hail in Wyoming, July 28, 2018

July 28, 2018 · NWS UNR · 1 event in 1 county or zone

A thunderstorm briefly became severe over southwestern Campbell County, producing hail up to quarter size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A thunderstorm briefly became severe over southwestern Campbell County, producing hail up to quarter size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 28, 1:33 PM MST, 2 hours 27 minutes earlier.

Area forecast discussion, Jul 28, 1:33 PM MST, 2 hours 27 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
233 PM MDT Sat Jul 28 2018

.DISCUSSION...(This Evening Through Saturday)
Issued at 233 PM MDT Sat Jul 28 2018

Current surface analysis shows nearly stationary frontal boundary
in place from southern WY to eastern CO and into the Southern
Plains. Upper level analysis shows large trough still covering the
central and eastern US, with high pressure over the southwest US.
Unsettled northwesterly flow is in place across the Northern
Plains. Regional radars showing showers and thunderstorms
increasing in coverage across eastern WY and spreading into parts
of western SD and western NE this afternoon as atmosphere
destabilizes. Temps remain on the cooler side, mostly in the 70s,
under variably cloudy skies.

The cool and unsettled pattern will continue through the rest of the
weekend as trough remains in place. Disturbances in the flow will
bring showers and storms at times, especially during the afternoon
and evening. A stronger shortwave over southwest Canada now, will
move east late this weekend/early next week and help to finally push
the trough east of the region, bringing warmer and drier weather.

For late this afternoon into the evening, scattered showers and
storms will continue to develop and move generally to the southeast
across the area. Decent instability, 1000 to 2000 j/kg SBCAPE, along
with steep lapse rates and favorable shear, will support supercell
and severe storm potential through early this evening. The most
favorable areas for severe storms will again be from northeast WY
through the Black Hills and southwest SD. Large hail and strong wind
gusts will be the main threats. but an isolated tornado cannot be
ruled out from southern parts of northeast WY to far southwest SD.
Some locally heavy rainfall can also be expected. Activity should
gradually weaken later in the evening, but isolated to widely
scattered showers should linger overnight into early Sunday,
especially from northeast WY to southern SD.

The area will see more showers and storms on Sunday as the stronger
shortwave to the northwest slides southeast into the Northern
Plains. The threat for severe storms should be somewhat less on
Sunday with forecast instability more in the 500 to 1500 j/kg range.
However, isolated strong to severe storms are still possible from
northeast WY to southwest SD in the afternoon/early evening. Highs
will mainly be in the 70s with considerable cloud cover at times.

A warmer and drier pattern will develop early in the week as a ridge
builds northward across the western US behind the trough.
Temperatures will be back to near average levels Tuesday, with hot
conditions possible by the end of the week as the ridge builds east
over the plains.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Sunday)
Issued At 1133 AM MDT Sat Jul 28 2018

MVFR CIGS on the SD plains will gradually lift to VFR this
afternoon. Scattered thunderstorms will develop this
afternoon/evening, especially from far northeast WY through the
Black Hills area into southwest SD, with brief IFR conditions.
Some MVFR stratus may develop again late tonight especially on the
SD plains.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...26
AVIATION...Johnson
Hazardous weather outlook, Jul 28, 4:51 AM MST, 11 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
551 AM MDT Sat Jul 28 2018

SDZ024>026-028-044-072-WYZ054-056-057-071-291200-
Northern Black Hills-Northern Foot Hills-Rapid City-
Central Black Hills-Bennett-Sturgis/Piedmont Foot Hills-
Northern Campbell-Western Crook-Wyoming Black Hills-
Northeastern Crook-
551 AM MDT Sat Jul 28 2018

This Hazardous Weather Outlook is for portions of northwestern
South Dakota...southwestern South Dakota...the Black Hills of
South Dakota...northeast Wyoming...and the Black Hills of
Wyoming.

.DAY ONE...Today and Tonight

Scattered severe thunderstorms will move across the area today
into tonight. The main risks with these storms will be large hail
and damaging winds.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

An active weather pattern will bring daily chances for showers
and thunderstorms through the weekend. Severe thunderstorms are
not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ001-002-012>014-031-032-043-046-047-049-073-291200-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Pennington Co Plains-Haakon-Jackson-Mellette-Todd-Tripp-
Southern Meade Co Plains-
551 AM MDT Sat Jul 28 2018 /651 AM CDT Sat Jul 28 2018/

This Hazardous Weather Outlook is for portions of western South
Dakota.

.DAY ONE...Today and Tonight

Scattered thunderstorms will move across the area today. Severe
thunderstorms are not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

An active weather pattern will bring daily chances for showers
and thunderstorms through the weekend. Severe thunderstorms are
not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ027-029-030-041-042-074-WYZ055-058-291200-
Southern Foot Hills-Southern Black Hills-Custer Co Plains-
Fall River-Oglala Lakota-Hermosa Foot Hills-Southern Campbell-
Weston-
551 AM MDT Sat Jul 28 2018

This Hazardous Weather Outlook is for portions of southwestern
South Dakota...the Black Hills of South Dakota...and northeast
Wyoming.

.DAY ONE...Today and Tonight

Scattered severe thunderstorms will move across the area today.
The main concerns with these severe storms will be large hail and
damaging winds, while an isolated tornado cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

An active weather pattern will bring daily chances for showers
and thunderstorms through the weekend. Severe thunderstorms are
not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Special weather statement, Jul 28, 2:14 PM MST, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Rapid City SD
314 PM MDT SAT JUL 28 2018

SDZ030-042-074-282145-
Custer Co Plains SD-Hermosa Foot Hills SD-Oglala Lakota SD-
314 PM MDT SAT JUL 28 2018

...STRONG THUNDERSTORM OVER SOUTHEASTERN CUSTER AND NORTHWESTERN
OGLALA LAKOTA COUNTIES...

At 313 PM MDT, Doppler radar was tracking a strong thunderstorm over
Fairburn, or 21 miles east of Custer, moving east at 45 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Fairburn, Red Shirt and Red Shirt Table Overlook.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A tornado watch remains in effect until 1000 PM MDT for southwestern
South Dakota.

LAT...LON 4363 10332 4375 10326 4363 10276 4344 10296
TIME...MOT...LOC 2113Z 286DEG 40KT 4367 10320

JC
Special weather statement, Jul 28, 2:26 PM MST, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Rapid City SD
326 PM MDT SAT JUL 28 2018

SDZ012-025-WYZ057-071-282200-
Butte SD-Northern Foot Hills SD-Northeastern Crook WY-
Wyoming Black Hills WY-
326 PM MDT SAT JUL 28 2018

...STRONG THUNDERSTORM OVER SOUTHWESTERN BUTTE...NORTHWESTERN
LAWRENCE AND EAST CENTRAL CROOK COUNTIES...

At 325 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles southwest of Aladdin, or 13 miles northeast of Sundance, moving
east at 30 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Beulah and Aladdin.

This Includes...
 Interstate 90 in South Dakota between Mile Markers 1 and 4.
 Interstate 90 in Wyoming between Mile Markers 203 and 207.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4454 10434 4463 10437 4473 10397 4454 10396
TIME...MOT...LOC 2125Z 265DEG 27KT 4459 10426

JC
Special weather statement, Jul 28, 3:47 PM MST, 13 minutes before
Special Weather Statement
National Weather Service Rapid City SD
447 PM MDT SAT JUL 28 2018

WYZ057-071-282300-
Northeastern Crook WY-Wyoming Black Hills WY-
447 PM MDT SAT JUL 28 2018

...STRONG THUNDERSTORM OVER EAST CENTRAL CROOK COUNTY...

At 446 PM MDT, Doppler radar was tracking a strong thunderstorm near
Bear Lodge Campground, or 15 miles north of Sundance, moving east at
30 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Aladdin, Bear Lodge Campground and Cook Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4473 10406 4458 10405 4457 10405 4456 10406
      4457 10441 4468 10442
TIME...MOT...LOC 2246Z 266DEG 27KT 4462 10431

JC

The radar

The Riverton/Lander radar (KRIW), 214 km away, was scanning. The volume nearest the first event began at 23:00 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Campbell

When
July 28, 4:00 PM MST
Where
Campbell County, 15.91 mi SW of Savageton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.680, -105.970

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2018Every state in 2018This day in weather historyWarnings in Wyoming, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 769488.